Texas, 2024

High Wind in Texas, January 17 to 18, 2024

January 17 to 18, 2024 · NWS MAF · 3 events in 3 counties and zones

An active and progressive jet stream was in place across the southern Great Plains. Within this flow, a digging shortwave trough caused westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An active and progressive jet stream was in place across the southern Great Plains. Within this flow, a digging shortwave trough caused westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 11:53 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 17, 11:53 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service San Angelo TX
1153 AM CST Wed Jan 17 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 200 AM CST Wed Jan 17 2024

After one last cold morning to cap off the cold snap we’ve had
earlier this week, many locations finally warm up this afternoon,
topping out in the 50s and 60s. Despite mostly clear skies
tonight, south-southwest winds help keep temperatures noticeably
warmer than previous nights, especially west of the Pecos. A
shortwave gliding through the central Rockies into the central
Plains brings an associated 500mb jet of 50-60 kts through the
region. With a mountain wave signature developing across the
Guadalupes, strong wind gusts from this jet will likely mix down
to the surface Thursday, and could last through early Friday
morning. A High Wind Watch remains in effect for the Guadalupes.
Breezy westerly winds extend into the adjacent plains and
advisories may be needed in the foothills. These downsloping winds
and more sunshine will help temperatures warm well into the upper
60s and low 70s. Soak in the warmer weather while you can as our
next front brings us right back to Winter on Thursday night.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 200 AM CST Wed Jan 17 2024

The warm-up experienced on Thursday will be short-lived, as the
trough responsible for the breezy to windy conditions over the
mountains and adjacent plains translates eastward, and its
accompanying cold front moves into the region Thursday night. The
front will be accompanied by a sharp northeasterly wind shift and
much colder temperatures, which will see temperatures in the 20s
once again across the Permian Basin and portions of Southeast New
Mexico, with 30s along the Pecos Valley, and 40s to the southwest.
Fortunately, this cold front and accompanying air mass isn’t as
cold as the one we just experienced, and the front is expected to
make it all the way to the Rio Grande and into Mexico by Friday
afternoon. Thus, highs Friday return to below normal, topping out
in the 30s and 40s for most, with 50s confined along the Rio
Grande and Presidio Valleys. Of additional concern Thursday night
and Friday are the winds, particularly in the Guadalupe Mountains.
While the westerlies are expected to diminish overnight as the
trough’s attendant jet translates eastward, the shift to
northeasterly winds post-FROPA may result in a fairly substantial
gap wind event through Guadalupe Pass. Thus, the High Wind Watch
has been extended through Friday morning, with the main concern
shifting from the higher terrain of the Guadalupe and Delaware
Mountains to Guadalupe Pass and Highway 62/180 Thursday night
through daybreak Friday.

Winds will diminish Friday afternoon into Friday evening, slowly
veering to the east and southeast through Saturday afternoon. The
light veering winds will allow for continued cold advection,
yielding a chilly night areawide on Friday night, with lows in the
20s for most, and 30s along portions of the Rio Grande. Despite
mid-level ridging overhead, highs Saturday will struggle to
rebound too much given the aforementioned easterly to
southeasterly surface flow, managing to reach the 30s and 40s for
most of the area. Flow aloft will transition to southwesterly on
Sunday as a southern stream trough takes shape over the Great
Basin and Desert Southwest, and concurrently, southerly return
flow will resume at the surface. Thus, the warming trend will
carry Sunday into early next week, with temperatures returning
close to normal in the middle 50s to middle 60s Monday and
Tuesday. As the aforementioned trough translates eastward,
increasing ascent will bring the next chance for precipitation to
the region, particularly Monday into Tuesday. Currently, the best
chance for rain looks to be across eastern portions of the area
where low-level moisture will be better, with temperatures
remaining too warm for any wintry precipitation. Stay tuned.

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Wed Jan 17 2024

Gusty south to southwest winds of 10 to 15 knots will continue at
all sites through this evening. West to southwest winds at KFST
and KCNM will increase to 15 to 20 knots, with higher gusts, late
this evening and into the early morning hours Thursday. VFR
conditions will prevail at all sites through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  34  69  23 /   0   0   0   0
Carlsbad                 64  41  72  30 /   0   0   0   0
Dryden                   48  31  79  35 /   0   0   0   0
Fort Stockton            68  45  76  29 /   0   0   0   0
Guadalupe Pass           58  43  64  30 /   0   0   0   0
Hobbs                    58  35  68  22 /   0   0   0   0
Marfa                    65  34  69  28 /   0   0   0   0
Midland Intl Airport     54  36  69  23 /   0   0   0   0
Odessa                   54  37  69  24 /   0   0   0   0
Wink                     60  36  74  28 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday afternoon through late Thursday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Thursday morning through late Thursday
     night for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...Daniels
Hazardous weather outlook, Jan 17, 9:43 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
943 AM CST Wed Jan 17 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181545-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
943 AM CST Wed Jan 17 2024 /843 AM MST Wed Jan 17 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Watch is in effect Thursday afternoon and night for the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 17, 12:47 PM CST to January 18, 11:50 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 17, 1:38 PM CST to January 18, 11:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
January 18, 4:58 AM CST to 5:58 AM CST
Where
Davis Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158662, 1158664, 1158673.